Wisconsin, 2005

Damaging Winds and Lightning Strike in Wisconsin, June 11, 2005

June 11, 2005 · NWS MKX · 5 events in 2 counties and zones

Scattered severe storms across southern Wisconsin produced damaging wind gusts that uprooted large trees and pushed over some power lines. Lightining triggered a fire that lightly damaged a home in Lyons.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered severe storms across southern Wisconsin produced damaging wind gusts that uprooted large trees and pushed over some power lines. Lightining triggered a fire that lightly damaged a home in Lyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 2:43 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 2:43 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CDT SAT JUN 11 2005

.DISCUSSION...FORECAST FOCUS THUNDERSTORM CHANCES THRU THE WEEKEND.

IN THE SHORT TERM....SHRT WV LIFTING NWD THRU ERN IA IS TRIGGERING
SCT SHRA/TSTMS OVER WRN AND CNTRL CWA ATTM IN SFC WRM SECTOR JUST
SOUTH OF NEARLY STATIONARY WRM FNT THAT EXTENDS FROM NR MSP TO JUST
NORTH OF MKE. LOCATIONS NORTH OF MKE ARE SEEING AREAS OF FOG...WITH
SOME LOCALLY DENSE FOG...IN THE COOLER AIR. WILL MENTION FOR THE
FIRST HALF OF THE MORNING.

WATER VAPOR IMAGERY SHOWS NEXT STRONGER SHRT WV MOVING NE FROM KS.
THIS WILL PROVIDE THE MAIN FORCING FOR CONVECTION THIS AFTERNOON
AND EVENING. NEW 06Z MODEL RUNS COMING IN CONTINUE TO SHOW FOCUS OF
DIFF CVA WILL REMAIN WEST OF STATE. HOWEVER...NAM SHOWS BROAD THO
WEAK RGN OF UPR LVL DIVERGENCE MOVING ACROSS SRN WI THIS
AFTERNOON AND EVENING...WITH THE GFS SHOWING A COUPLED UPR JET
STRUCTURE. THIS WILL PROVIDE UPPER SUPPORT FOR ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON IN UNSTABLE AIRMASS...
WITH AFTERNOON CAPE VALUES AGAIN CLIMBING INTO THE 1200 TO 1500 J
RANGE. ONCE AGAIN EXACT LOCATION AND TIMING WILL BE DETERMINED BY
PRE-EXISTING BOUNDARIES AND DIFFERENTIAL HEATING DUE TO SCT-BKN CLOUD
COVER.

BETTER BULK SHEAR NUMBERS TODAY APPROACHING 35 TO 40 KTS IN THE 0-
6KM LAYER AND LOW-LVL VEERING COULD PRODUCE ORGANIZED CELLS WITH
SUSTAINED UPDRAFTS SO A SLIGHT RISK OF HAIL AND GUSTY WINDS.

SHRT WV RIDGING LESSENS CHC OF WIDESPREAD SHOWERS AND TSTMS SUNDAY
THO INSTABILITY WILL AGAIN FORCE KEEPING A CHC IN FCST. MODELS THEN
SHOW THE REMAINS OF ARLENE LIFTING INTO CENTRTAL SECTIONS OF THE
US. WILL FOLLOW THE MORE CONSISTENT GFS THAT KEEPS THESE REMAINS
SE OF WI.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 8:00 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 AM CDT SAT JUN 11 2005

WIZ046-047-051-052-056>060-062>072-121000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
900 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.
HEAT INDICES MAY REACH 90 TO 95 THIS AFTERNOON. PEOPLE ON CERTAIN
MEDICATIONS...AND THE ELDERLY AND YOUNGSTERS...FACE THE HIGHEST RISK
OF HEAT-RELATED PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS MONDAY. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY
RAINS...ESPECIALLY MONDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-121000-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
900 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS MONDAY. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY
RAINS...ESPECIALLY MONDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

HENTZ/MBK

In the hours before

Special weather statement, Jun 11, 12:52 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 PM CDT SAT JUN 11 2005

WIZ046-047-051-052-056>060-062>072-111945-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
152 PM CDT SAT JUN 11 2005

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTH CENTRAL WISCONSIN
AND DODGE...JEFFERSON...WALWORTH AND ROCK COUNTIES IN SOUTHEAST
WISCONSIN...

THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER NORTHERN ILLINOIS AND
INTO FAR SOUTHERN WISCONSIN. THESE STORMS WILL INTENSIFY AND
MOVE NORTH OVER THE REMAINDER OF SOUTHERN WISCONSIN THIS AFTERNOON.
THUNDERSTORMS MAY ALSO DEVELOP OVER THE LAKE BREEZE FRONT WHICH IS
SLOWLY MOVING WEST OVER THE LAKESHORE COUNTIES.

THUNDERSTORMS FEEDING OFF OF UNSTABLE CONDITIONS...AND INTERACTING
WITH DRY AIR ALOFT WILL LEAD TO LARGE HAIL FROM 3/4 OF AN INCH TO 2
INCHES...AND SEVERE DAMAGING WINDS FROM 58 MPH TO 70 MPH. PERSONS
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA
OUTLET FOR SEVERE WEATHER WARNINGS OR UPDATES.

GEHRING
Special weather statement, Jun 11, 1:27 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
227 PM CDT SAT JUN 11 2005

WIZ046-047-051-052-056>060-062>072-112015-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
227 PM CDT SAT JUN 11 2005

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTH CENTRAL WISCONSIN
AND DODGE...JEFFERSON...WALWORTH AND ROCK COUNTIES IN SOUTHEAST
WISCONSIN...

STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL
ILLINOIS ARE TRACKING NORTH TO NORTHEAST AT 25 MPH. THROUGH 330 PM...
LOOK FOR THESE STORMS TO MOVE INTO GREEN...ROCK AND WALWORTH
COUNTIES IN SOUTHERN WISCONSIN.

THUNDERSTORMS MAY ALSO DEVELOP OVER THE LAKE BREEZE FRONT WHICH IS
SLOWLY MOVING WEST OVER THE LAKESHORE COUNTIES.

THUNDERSTORMS FEEDING OFF OF UNSTABLE CONDITIONS...AND INTERACTING
WITH DRY AIR ALOFT WILL LEAD TO LARGE HAIL FROM 3/4 OF AN INCH TO 2
INCHES...AND SEVERE DAMAGING WINDS FROM 58 MPH TO 70 MPH. THESE
STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL. SOME LOCALIZED FLOODING
IS POSSIBLE...ESPECIALLY IN URBAN AREAS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR SEVERE WEATHER WARNINGS OR
UPDATES.

DAVIS
Special weather statement, Jun 11, 2:00 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT JUN 11 2005

WIZ046-047-051-052-056>060-062>072-112030-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
300 PM CDT SAT JUN 11 2005

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTH CENTRAL WISCONSIN
AND DODGE...JEFFERSON...WALWORTH AND ROCK COUNTIES IN SOUTHEAST
WISCONSIN...

STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL ILLINOIS
CONTINUE TO TRACK NORTHEAST AT 25 MPH INTO SOUTHERN WISCONSIN.
THESE STORMS HAVE GENERALLY BEEN WEAKENING AS THEY MOVE NORTH INTO
WISCONSIN...BUT RECENT RADAR TRENDS INDICATE THE STORMS OVER SOUTHERN
WALWORTH AND EASTERN ROCK COUNTY ARE GETTING STRONGER.

THUNDERSTORMS MAY ALSO DEVELOP OVER THE LAKE BREEZE FRONT WHICH IS
SLOWLY MOVING WEST OVER THE LAKESHORE COUNTIES.

THUNDERSTORMS FEEDING OFF OF UNSTABLE CONDITIONS...AND INTERACTING
WITH DRY AIR ALOFT WILL LEAD TO LARGE HAIL FROM 3/4 OF AN INCH TO 2
INCHES...AND SEVERE DAMAGING WINDS FROM 58 MPH TO 70 MPH. THESE
STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL. SOME LOCALIZED FLOODING
IS POSSIBLE...ESPECIALLY IN URBAN AREAS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR SEVERE WEATHER WARNINGS OR
UPDATES.

DAVIS

The radar

The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
June 11, 2:18 PM CST
Where
Walworth County, Allen Grove
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -88.767

Lightning, Walworth

When
June 11, 3:19 PM CST
Where
Walworth County, Lyons
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Lightning struck a house, setting it on fire.

Thunderstorm Wind, Walworth

When
June 11, 3:24 PM CST
Where
Walworth County, 1 mi N of Fontana
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -88.583

Thunderstorm Wind, Walworth

When
June 11, 3:35 PM CST
Where
Walworth County, 2 mi SW of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -88.767

Thunderstorm Wind, Washington

When
June 11, 3:50 PM CST
Where
Washington County, 9 mi SSW of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -88.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456448, 5456451, 5456449, 5456450, 5456452.